Thunderstorm Wind, Roscommon
- When
- September 2, 5:46 PM EST
- Where
- Roscommon County, (Htl)houghton Lake A
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 44.350, -84.670
Wind gust measured at the Roscommon County Airport.
Numerous thunderstorms developed in north central and northeast lower Michigan during the afternoon and thunderstorms. One produced severe weather.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS APX wrote it up.
Numerous thunderstorms developed in north central and northeast lower Michigan during the afternoon and thunderstorms. One produced severe weather.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before the first event at Sep 2, 2:48 PM EST, 2 hours 58 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GAYLORD MI 348 PM EDT WED SEP 2 2015 .NEAR TERM...(THIS EVENING THROUGH TONIGHT) ISSUED AT 345 PM EDT WED SEP 2 2015 HIGH IMPACT WEATHER POTENTIAL: HEAVY RAIN CONCERNS? PATTERN SYNOPSIS/ANTICIPATED EVOLUTION: QUITE THE INTERESTING PATTERN OUT THERE TODAY FOR SURE. TO BEGIN WITH...JUST UNCHARACTERISTICALLY HIGH DEW POINTS ACROSS THE NORTHERN LAKES...WITH WIDESPREAD READINGS IN THE LOWER 70S. COMBINE THAT WITH TEMPERATURES IN THE 80S...AND APPARENT TEMPERATURES ARE SPIKING TO AROUND 90 DEGREES. TO COMPLETE THE SUMMER FEEL...ABOVE COMBO OF HEAT/HUMIDITY KICKING OFF WIDELY SCATTERED SHOWERS AND THUNDERSTORMS...SOME OF WHICH ARE PRODUCING LOCALLY HEAVY RAIN. ESSENTIALLY...ABOUT YOUR TYPICAL LATER SUMMER DAY...IN FLORIDA! SUCH AN AIRMASS TIED TO NORTHERN EXTENT OF BROAD SUBTROPICAL RIDGING EXTENDING OVER MUCH OF THE EASTERN TWO THIRDS OF THE NATION...ITSELF PART OF A RATHER AMPLIFIED EARLY SEPTEMBER PATTERN. THE NEXT INTERESTING FEATURE IS CONVECTIVELY AGITATED VORT LOBE/MID LEVEL WAVE ROTATING SLOWLY ACROSS NORTHWEST WISCONSIN...WITH A BROAD AREA OF SHOWERS/STORMS ACCOMPANYING IT. PRIMARY FORECAST CONCERNS/CHALLENGES: SHOWER AND THUNDERSTORM EVOLUTION. DETAILS: FIRST THINGS FIRST...AND EXPECT CURRENT SHOWER AND THUNDERSTORM ACTIVITY TO RUN ITS COURSE EARLY THIS EVENING AS DIURNAL SUPPORT IS LOST. WEAK WIND FIELDS/LIMITED SHEAR SHOULD PREVENT MUCH OF A SEVERE THREAT...ALTHOUGH WILL NEED TO WATCH FOR BRIEF WET MICROBURSTS IN HEAVY RAIN CORES. FOCUS FOR THE OVERNIGHT CENTERS ON THE AFFECTS FROM THAT SLOWLY APPROACHING WISCONSIN WAVE. DIFFERENCES ARE MANY ON HOW GUIDANCE HANDLES THIS WAVE...WITH NAM- WRF/GFS MODELS MORE AGGRESSIVE AT WEAKENING IT AND DRIVING BEST RAIN CHANCES INTO OUR SOUTHWEST ZONES LATER TONIGHT. OTHER MODELS REMAIN MUCH MORE ROBUST WITH MID LEVEL SUPPORT...HELPING DRIVE A MORE WIDESPREAD AREA OF RAIN AND EMBEDDED STORMS INTO AT LEAST MUCH OF NORTHERN LOWER LATER TONIGHT. SATELLITE TRENDS SUPPORT A MORE MATURE WAVE THAN THE FORMER PROGS WOULD IMPLY...AT LEAST ADDING SOME CREDENCE TO THE MORE AGGRESSIVE AND WETTER PROGS. WILL CAUTIOUSLY TREND POPS A LITTLE FARTHER NORTH...BUT STILL LIMITING THEM TO CHANCE WORDING. NO DOUBT THIS WILL REMAIN A NEAR TERM ISSUE THIS EVENING...WITH FUTURE ADJUSTMENTS MORE THAN EXPECTED. IF STORMS DO INDEED FIRE OVERNIGHT...ONCE AGAIN JUST NOT SEEING MUCH IF ANY SEVERE THREAT GIVEN LIMITED SHEAR/WEAK STORM ORGANIZATION. HEAVY RAIN...HOWEVER...DOES REMAIN A CONCERN WITH SLOW MOVING CELLS AND MOISTURE RICH AIRMASS. WILL NO DOUBT CONTINUE TO MENTION THIS HEAVY RAIN POTENTIAL IN OUR LATEST HAZARDOUS WEATHER PRODUCTS. && .SHORT TERM...(THURSDAY THROUGH SATURDAY) ISSUED AT 345 PM EDT WED SEP 2 2015 THURSDAY THROUGH SATURDAY...THE LARGE AREA OF HIGH PRESSURE WHICH HAS BEEN ANCHORED OVER THE ERN TWO THIRDS OF THE COUNTRY SINCE THE BEGINNING OF THE WORK WEEK...WILL REMAIN NEARLY STATIONARY INTO THE UPCOMING HOLIDAY WEEKEND WHILE A STORM SYSTEM TRIES TO ORGANIZE OVER THE ROCKIES. AT UPPER LVLS...BROAD 500MB RIDGE WHICH BUILT OVER MUCH OF THE COUNTRY TO BEGIN THE WORK WEEK...WILL SHARPEN EAST OF THE ROCKIES BY FRIDAY WHILE A TROUGH DEEPENS OVER THE PACIFIC NORTHWEST. THIS PATTERN WILL GENERATE MAINLY DRY CONDS ACROSS MUCH OF THE GREAT LAKES THROUGH THE WEEKEND. HOWEVER...A WEAK RIPPLE DEVELOPING IN THE 500MB FLOW OVER THE WRN LAKES WILL MOVE ACROSS THE REGION THURSDAY. MODEL SOUNDINGS AND MSTR PROGS SHOWING PLENTY OF LOW AND MID LVL MSTR (SFC DEW PTS NEAR 65F WITH 850MB DEW PTS NEAR 17C) IN PLACE IN ADVANCE OF THE BOUNDARY TO GENERATE CONVECTION OVER NRN MI THURSDAY AFTERNOON AND EVENING (MU CAPE ~2500 J/KG, LI ~ -4C WITH 850/500MB LAPSE RATES OF 6-7C/KM). CORRESPONDING MID LVL QVECTORS SHOWING THE BEST CONVERGENCE ASSOCIATED WITH APPROACHING UPPER TROUGH...EXITING EAST OF THE REGION BY 00Z FRI. THE EXTEND PERIOD OF WELL ABOVE NORMAL TEMPERATURES WILL CONTINUE ACROSS THE GREAT LAKES THROUGH THE FCST PD...WITH CONTINUED PRESENCE OF SURFACE AND UPPER LVL RIDGE IN PLACE FROM THE GULF STATES THROUGH THE OHIO VALLEY. 850MB TEMPS ASSOCIATED WITH THIS PATTERN WILL SLOWLY WARM FROM AROUND 16C THURSDAY TO AROUND 20C OVER THE WEEKEND. THIS PATTERN SHOULD GENERATE AFTERNOON TEMPS IN THE MID 80S ACROSS NRN MI THURSDAY AND FRIDAY WITH HIGHS WARMING INTO THE UPPER 80S SATURDAY. && .LONG TERM...(SATURDAY NIGHT THROUGH WEDNESDAY) ISSUED AT 345 PM EDT WED SEP 2 2015 FLATTENING OF THE H5 RIDGE THAT WAS SETUP OVER THE GREAT LAKES WILL HELP TO USHER OUT THE WELL ABOVE NORMAL TEMPERATURES FROM EARLIER IN THE WEEK. SUNDAY AND MONDAY WILL STILL BE WELL ABOVE NORMAL...BUT TEMPERATURES WILL DIP BY MIDWEEK. A WEAK COLD FRONT...ATTENDANT TO LOW PRESSURE MOVING THROUGH ONTARIO...WILL HELP TO KNOCK TEMPERATURES DOWN SOME EARLY IN THE WEEK AND BRING THE POSSIBILITY OF SOME WIDESPREAD SHOWERS. NOT A LOT OF AGREEMENT WITH TIMING RIGHT NOW...BUT THIS COULD AFFECT SOME LABOR DAY ACTIVITIES. A SECOND SYSTEM...MOVING OUT OF THE PLAINS...WILL BRING ANOTHER CHANCE OF MORE WIDESPREAD SHOWERS FOR MIDWEEK AND HELP TO GET TEMPERATURES BACK DOWN TO NORMAL RANGES. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z THURSDAY AFTERNOON) ISSUED AT 143 PM EDT WED SEP 2 2015 A RATHER LOW CONFIDENCE FORECAST. STILL WATCHING DIURNALLY DRIVEN SHOWERS/STORMS THIS AFTERNOON AND EARLY EVENING...AFFECTING PRIMARILY TVC AND APN. THESE WILL REMAIN SCATTERED...AND SPECIFIC IMPACTS/IF ANY/ WILL HAVE TO WAIT UNTIL STORM ORGANIZATION AND PROPAGATION ARE REALIZED. UNCERTAINTY INCREASES TONIGHT AS INITIAL CONVECTION WANES...WAITING ON WHAT IMPACTS UPSTREAM WAVE HAS ON RENEWED DEVELOPMENT OVERNIGHT. STILL BELIEVE SOME POTENTIAL FOR SHOWERS/STORMS TO DRIFT ACROSS LAKE MICHIGAN WITH THIS FEATURE...IMPACTING TVC AND MBL DURING THE LATE OVERNIGHT AND EARLY MORNING. OTHER ISSUE WILL BE BR/FOG DEVELOPMENT WITH ABUNDANT LOW LEVEL MOISTURE. GIVEN LITTLE APPRECIABLE CHANGE IN THE OVERALL AIRMASS...WOULD EXPECT SIMILAR DEVELOPMENT AS SEEN THE LAST FEW NIGHT. WHAT HAPPENS TONIGHT WILL GREATLY DICTATE THURSDAY MORNING CONDITIONS. FOR NOW WILL TREND A TOUCH OPTIMISTIC...LETTING THINGS EVOLVE TONIGHT BEFORE HITTING WITH MUCH DETAIL IN THE FORECAST. && .MARINE... ISSUED AT 345 PM EDT WED SEP 2 2015 LIGHT SYNOPTICALLY DRIVEN WINDS IN STABLE OVER-WATER ENVIRONMENT SET TO CONTINUE THROUGH THURSDAY. BIGGER CONCERN REMAINS THUNDERSTORM POTENTIAL...WITH ANY CONVECTION CAPABLE OF PRODUCING BRIEF GUSTY AND ERRATIC WINDS. MAIN THREAT FOR THIS WOULD BE ACROSS LAKES MICHIGAN AND HURON. OTHER ISSUE WILL BE MARINE FOG/STRATUS AS UNSEASONABLY WARM/MOIST AIR OVERSPREADS THE LAKES. && .APX WATCHES/WARNINGS/ADVISORIES... MI...NONE. LH...NONE. LM...NONE. LS...NONE. && NEAR TERM...MSB SHORT TERM...SWR LONG TERM...ALM AVIATION...MSB MARINE...MSB
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GAYLORD MI 352 PM EDT WED SEP 2 2015 LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041- 042-031200- STRAITS OF MACKINAC WITHIN 5NM OF MACKINAC BRIDGE INCLUDING MACKINAC ISLAND-ST IGNACE TO FALSE DETOUR CHANNEL- 5NM EAST OF MACKINAC BRIDGE TO PRESQUE ISLE LIGHT MI INCLUDING BOIS BLANC ISLAND- PRESQUE ISLE LIGHT TO STURGEON PT MI INCLUDING THUNDER BAY NATIONAL MARINE SANCTUARY-STURGEON POINT TO ALABASTER MI- GRAND TRAVERSE BAY SOUTH OF A LINE GRAND TRAVERSE LIGHT TO NORWOOD MI-SEUL CHOIX POINT TO 5NM WEST OF MACKINAC BRIDGE- NORWOOD MI TO 5NM WEST OF MACKINAC BRIDGE INCLUDING LITTLE TRAVERSE BAY-SLEEPING BEAR POINT TO GRAND TRAVERSE LIGHT MI- POINT BETSIE TO SLEEPING BEAR POINT MI- MANISTEE TO POINT BETSIE MI- WHITEFISH BAY (U.S. PORTION)/WHITEFISH POINT TO POINT IROQUOIS MI- ST. MARYS RIVER POINT IROQUOIS TO E. POTAGANNISSING BAY-CHIPPEWA- MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-LEELANAU-ANTRIM- OTSEGO-MONTMORENCY-ALPENA-BENZIE-GRAND TRAVERSE-KALKASKA-CRAWFORD- OSCODA-ALCONA-MANISTEE-WEXFORD-MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO- GLADWIN-ARENAC- 352 PM EDT WED SEP 2 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER MICHIGAN... EASTERN UPPER MICHIGAN...AND ADJACENT NEARSHORE WATERS OF LAKE MICHIGAN...LAKE HURON AND LAKE SUPERIOR. .DAY ONE...REST OF THIS AFTERNOON AND TONIGHT. SCATTERED THUNDERSTORMS ARE EXPECTED LATE THIS AFTERNOON ACROSS PRIMARILY NORTHEAST LOWER MICHIGAN....AND THEN ACROSS MUCH OF NORTHERN LOWER MICHIGAN TONIGHT. SEVERE WEATHER IS NOT EXPECTED...BUT LOCALLY HEAVY RAINFALL IS POSSIBLE. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THE CHANCE FOR THUNDERSTORMS CONTINUES ACROSS PARTS OF NORTHERN LOWER MICHIGAN THURSDAY AND THURSDAY NIGHT. HEAVY RAINFALL REMAINS POSSIBLE. THUNDERSTORMS ARE AGAIN POSSIBLE SUNDAY NIGHT THROUGH MONDAY NIGHT ACROSS NORTHERN MICHIGAN. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED THE REMAINDER OF THE WORK WEEK. && FOR MORE INFORMATION VISIT WEATHER.GOV/GAYLORD. MSB
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GAYLORD MI 428 PM EDT WED SEP 2 2015 MIZ023-024-029-030-035-036-041-042-030000- MONTMORENCY-ALPENA-OSCODA-ALCONA-OGEMAW-IOSCO-GLADWIN-ARENAC- INCLUDING THE CITIES OF...ATLANTA...ALPENA...MIO...HARRISVILLE... WEST BRANCH...TAWAS CITY...GLADWIN...STANDISH 428 PM EDT WED SEP 2 2015 ...SLOW MOVING THUNDERSTORMS IMPACTING THE AREA... SLOW MOVING THUNDERSTORMS WILL CONTINUE TO DEVELOP THROUGH THE REMAINDER OF THIS AFTERNOON. ANY STORMS WILL BE CAPABLE OF PRODUCING VERY HEAVY RAIN...FREQUENT LIGHTNING...SMALL HAIL...AND BRIEF GUSTY AND ERRATIC WINDS. RAINFALL AMOUNTS WILL LIKELY EXCEED AN INCH IN ISOLATED LOCATIONS. THUNDERSTORM INTENSITY AND COVERAGE SHOULD DECREASE LATE THIS AFTERNOON AND EARLY EVENING. MSB
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
436 PM EDT WED SEP 2 2015
MIZ016-019-022130-
CHARLEVOIX-EMMET-
436 PM EDT WED SEP 2 2015
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN CHARLEVOIX AND
SOUTHERN EMMET COUNTIES...
AT 434 PM EDT...A STRONG THUNDERSTORM WAS OVER CHARLEVOIX...MOVING
NORTHEAST AT 30 MPH.
WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
PETOSKEY...CHARLEVOIX...HARBOR SPRINGS...PELLSTON...CONWAY...
ALANSON...ODEN...IRONTON...PLEASANT VIEW...REASONERS CORNER...HORTON
BAY...BRUTUS...CLARION...WALLOON LAKE...STUTSMANVILLE AND PETOSKEY
STATE PARK.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
LAT...LON 4531 8529 4536 8521 4537 8499 4539 8491
4542 8492 4542 8498 4544 8504 4548 8510
4550 8510 4551 8509 4561 8473 4527 8474
4523 8527 4530 8532
TIME...MOT...LOC 2034Z 247DEG 27KT 4533 8524
MSBPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
519 PM EDT WED SEP 2 2015
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0435 PM HEAVY RAIN CHARLEVOIX 45.32N 85.26W
09/02/2015 M1.00 INCH CHARLEVOIX MI BROADCAST MEDIA
15 MINUTE TOTAL
&&
ALMPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
548 PM EDT WED SEP 2 2015
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM HEAVY RAIN 1 N MIO 44.68N 84.13W
09/02/2015 M0.82 INCH OSCODA MI MESONET
MESONET STATION 1 N MIO /MMOM4/
&&
SWRPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
554 PM EDT WED SEP 02 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 PM HEAVY RAIN 2 ESE GAYLORD 45.02N 84.64W
09/02/2015 M1.50 INCH OTSEGO MI NWS EMPLOYEE
1HOUR PCPN TOTAL THRU 530PM. 1/2 INCH HAIL WITH MAX WIND
OF 45MPH.
&&
WPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
622 PM EDT WED SEP 02 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0622 PM HEAVY RAIN ATLANTA 45.00N 84.15W
09/02/2015 M1.27 INCH MONTMORENCY MI CO-OP OBSERVER
&&
ASULLIVAThe NCL Michigan radar (KAPX), 62 km away, was scanning. The volume nearest the first event began at 22:48 UTC.
1 thunderstorm wind. Local standard time, as filed.
Wind gust measured at the Roscommon County Airport.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2015Every state in 2015This day in weather historyWarnings in Michigan, September 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 602879.